West Virginia, 2023

Flash Flooding and Flooding in West Virginia, August 28, 2023

August 28, 2023 · NWS RLX · 9 events in 4 counties and zones

During the early morning hours of August 28th, a ribbon of heavy showers spawned just above the southern West Virginia coalfields and propagated northeastward into the central portions of the state. An inverted surface trough feature festered over the Central Appalachians and was the primary culprit behind this swath of slow moving and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.6 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

During the early morning hours of August 28th, a ribbon of heavy showers spawned just above the southern West Virginia coalfields and propagated northeastward into the central portions of the state. An inverted surface trough feature festered over the Central Appalachians and was the primary culprit behind this swath of slow moving and heavy rainfall. Precipitation amounts recorded by local weather stations were on the upward of 3 to 5 inches from Lincoln and Boone County all the way up to Braxton County. This brought upon an extensive amount of flood damage across the state as creeks and streams were quickly inundated with water, spilling onto local roads and into nearby homes. Previous rainfall from August 26th did not help matters, as the ground had little time to recover and could not support the quick inundation of rain on the morning of the 28th.

The hardest hit area from this event took place in eastern Kanawha County, where the Winifrede, Coal Grove, and Chelyan areas observed million dollars worth of flood damage. An NWS Storm Survey team went out to these areas the next day to see first hand the amount of damage caused by the flooding. In Kanawha County alone, 3 homes were deemed destroyed, along with a fire station and a local church. An additional 50 to 100 homes observed at least minor to major flooding due to the close proximity of the houses to the swollen creeks, including Slaughter Creek, Kelleys Creek, Little Creek, and Fields Creek. Several cars were swept up by the floodwaters and became submerged in the creeks, while many of the roads within the local communities were washed out and destroyed. At the time of the Storm Survey, crews from the West Virginia Department of Highways were diligently working to put down temporary gravel in order to allow trapped residents to be able to safely evacuate. A section of railroad tracks were washed out and destroyed in Winifrede near the destroyed volunteer fire station along Fields Creek. Numerous sheds and trailer homes were lifted off of their foundations and moved several feet by the fast moving water. Many of the creeks remained out of their banks into the afternoon and evening hours on the 28th, with the restoration process ongoing for days to weeks to come due to the severity of the damage.

In Calhoun County, flash flooding took place as a result of the headwaters of the Little Kanawha River. This yielded a handful of homes observing major flooding damage. The Little Kanawha remained out of its banks into the evening of August 28th, continuing to spill water onto portions of Route 16. Over in Clay County, a few trouble spots arose as several creeks rose out of their banks and caused high water issues along nearby roadways.

From a statewide perspective, around 40 private bridges were destroyed in West Virginia. Over 5 million dollars worth of damage was noted across the hardest hit areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 28, 5:11 AM EST, 19 minutes earlier.

Area forecast discussion, Aug 28, 5:11 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
611 AM EDT Mon Aug 28 2023

.SYNOPSIS...
Broad synoptic ascent aloft, an inverted surface trough and
strong moisture gradient yields unsettled weather through
Tuesday night. High pressure brings dry weather thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 600 AM Monday...

Increased PoPs to numerous this morning where elevated showers are
filling in between Logan and Sutton. Otherwise forecast was on
track.

As of 120 AM Monday...

Patchy fog is possible this morning where any breaks in the
clouds can occur, any fog burns off through 9 AM.

The dominant features affecting sensible weather through the near
term:

* A tropical moisture plume characterized by precipitable water
  values near 2 inches along the Atlantic Coastal Plain,
  decreasing to around 1.75 inches across our southeast and with
  with much lesser values, generally less than 1 inch across
  the Ohio Valley. This sets up a decent column moisture
  gradient that wiggles around some, but roughly bisects our
  forecast area from southwest to northeast.

* Background synoptic ascent associated with a rather
  persistent right entrance region of a ~100KT H250 jet streak
  extending into the northeast.

* Low level ascent associated with an inverted surface trough
  in the vicinity of the aforementioned moisture gradient.

The main concern through the period will be locally heavy downpours
with any activity in the very moist, tropical influenced column with
minimal steering flow. Deep warm cloud depths with wet bulb zeros in
excess of 14kft feet and skinny CAPE profiles yield at least a
marginal concern for localized high water issues beneath any heavier
downpours. The main areas for concern will be those closest to the
tropical plume - our southeastern tier of counties and along the
inverted trough axis that is expected to extend roughly along I-79
where moisture convergence may yield more precipitation coverage.

Despite the fringe of the jet overhead, 0-6KM flow is generally at
or below 20KTs with winds increasing only above H500. Given this,
severe weather is unlikely outside of storm scale interaction.

While activity should be diurnally enhanced with heating, the
aforementioned synoptic ascent aloft will keep precipitation
chances going into the overnight tonight, although thunder
chances should wane. Cloud cover should help limit overnight fog
formation, but at least patchy fog will be possible with any
breaks in the clouds.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 320 AM Monday...

The soggy setup over the mountains to start the work week in
the near term, continues Tuesday into Tuesday night, albeit
with subtle changes.

The forecast area in general remains in the persistent right
entrance region of the upper level northern stream jet, until
Tuesday night, with the northern stream mid-upper level flat
wave associated with the jet max moves on off to the northeast.
Mid-level flow increases slightly, slightly increasing cell
motion, while wetbulb zero heights decrease to about 12 kft, all
of this decreases the heavy rain potential slightly while
increasing the threat for strong afternoon thunderstorms
slightly. Overall, the heavy rain threat remains greater than
the severe thunderstorm threat amid narrow CAPE.

After lowering early Tuesday morning, PW values increase to from
around 1.25 inches over the northern mountains to close to two
inches over the southern mountains, as another southern stream
mid-upper level short wave arrives. These values then flatten
out to around 1.5 inches Tuesday night, as the short wave
cruises on by and the low level inverted trough breaks down.

These factors couple with the diurnal heating and cooling cycle
to increase rainfall coverage in and near the mountains
Tuesday, with the chance even extending back into the middle
Ohio Valley Tuesday afternoon, and then decrease coverage west
to east Tuesday night. Explicit forecast precipitation amounts
Tuesday through Tuesday night are in the one to two inch range
in the mountains, quickly dropping to a half inch or less just
west of the mountains, to nil along and west of the Ohio River.

Several individual models hit Pocahontas County hard with 3 to 5
inches even though upslope on light southerly flow there is
weak. A few models also spill one to two inch amounts back a
bit west of the mountains.

A much stronger northern stream short wave trough and stout
surface cold front push through on Wednesday, quickly breaking
down the soggy pattern first thing in the morning, as increased
mid level flow brings in much drier air from the west. The
chance for showers cuts off before dawn Wednesday morning, and
then morning fog and stratus give way to afternoon sunshine.
Wednesday night will be dry as high pressure builds toward the
area from the northwest, but stratus may form overnight beneath
the post-frontal inversion.

The strong northern stream trough will also ensure that Idalia
passes to the southeast of the area Wednesday through Wednesday
night.

Central guidance reflects below normal temperatures and small
temperature ranges amid cloud and, on Wednesday, cold
advection.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 320 AM Monday...

The latter portion of the work week, and the long Labor Day
weekend, bring a welcome period of dry weather, as high pressure
builds at the surface, and then the mid and upper levels.
Thursday morning may start with fog and stratus beneath the
post-frontal inversion, and then subsequent mornings start with
valley fog.

Central guidance reflects below normal temperatures as surface
high pressure builds to end the work week, returning to at least
normal with increased diurnal ranges during the Labor Day
weekend, as mid- upper level high pressure builds.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 600 AM Monday...

Any fog in the better protected valleys this morning lifts and
dissipates through 14Z.

Scattered to numerous showers and thunderstorms are expected today,
mainly affecting terminals east of I-77, but couldn't rule out a
brief shower at HTS/PKB as well. Showers and storms will be quite
slow moving and be capable of producing locally heavy rain that may
reduce the visibility to 1-3SM at times. Precipitation intensity
will decrease but not end with loss of heating this afternoon as
background synoptic ascent remains atop a moist column. Ceilings
during the day will generally fall into the 020-050 range with some
local IFR ceilings possible with and behind any heavier
precipitation cores.

Some patchy fog will be possible in the valleys tonight, aided by
precipitation that falls during the day, but limited by significant
cloud cover.

Winds light and generally northerly, except gusty and erratic near
any thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Precipitation coverage through the day may
be hit and miss around the terminals.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    H    M    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    H    H    M    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    L    L    M    H    M    M    H    H    M    H
PKB CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    L    M    H    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
IFR possible in valley fog most mornings this week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JP
NEAR TERM...JP
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JP
Hazardous weather outlook, Aug 28, 3:41 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
441 AM EDT Mon Aug 28 2023

VAZ003-004-WVZ013-015-016-018-024>034-039-040-515>526-290845-
Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
441 AM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northeast, northern, southeast and southern
West Virginia.

.DAY ONE...Today and Tonight.

Slow moving showers and storms producing locally heavy rain may yield
isolated high water issues today into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Slow moving showers and storms producing locally heavy rain may yield
isolated high water issues Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019-020-
290845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie-Doddridge-
441 AM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 28, 5:23 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
623 AM EDT Mon Aug 28 2023

WVZ015-026-281100-
Boone WV-Kanawha WV-
623 AM EDT Mon Aug 28 2023

...Heavy downpours impacting portions of southeastern Kanawha and
northeastern Boone Counties through 700 AM EDT...

At 619 AM EDT, Doppler radar was tracking heavy showers along a line
extending from 7 miles north of Pratt to 7 miles northeast of
Madison. Movement was northeast at only 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Madison, Chesapeake, Marmet, Belle, Cedar Grove, East
Bank, Glasgow, Pratt, Coal Fork, Handley, Seth, Dawes, Prenter,
Ashford, Sharon, Foster, Pond Gap, and Racine.

This includes West Virginia Turnpike between mile markers 78 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

The rain may intensify or persist, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots. In hilly terrain there are hundreds of
low water crossings which are potentially dangerous in heavy rain.

Do not attempt to travel across flooded roads. Find alternate routes
or move to higher ground.. The water depth may be too great to allow
your car to cross safely. It takes only a few inches of swiftly
flowing water to carry vehicles away.

&&

LAT...LON 3811 8184 3850 8130 3829 8124 3796 8168
TIME...MOT...LOC 1019Z 238DEG 9KT 3831 8135 3811 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

12

The radar

The Charleston,WV radar (KRLX), 17 km away, was scanning. The volume nearest the first event began at 10:27 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Kanawha

When
August 28, 5:30 AM EST to 11:00 AM EST
Where
Kanawha County, 1.32 mi ESE of Hernshaw to 2.49 mi N of Monarch
Cause
Heavy Rain
Property damage
$4.5 million
Reported by
NWS Storm Survey
Coordinates
38.212, -81.578

Extensive flooding damage was observed in different neighborhoods within the Chelyan and Cedar Grove townships.

On the Cedar Grove side of the Kanawha River, many homes were surrounded by water as Kelleys Creek rose out of its banks. The NWS Storm Survey crew noted a few areas along Horsemill Hollow Road that were washed out as the creek curved in and around the roadway. Department of Highways crews were quickly attempting to put gravel on the road to ensure a way for citizens that live up along Horsemill Hollow Road to evacuate, otherwise they were trapped due to the obstruction of the road. A water rescue was conducted on William Street as parts of East Dupont Avenue also were inundated with water.

In Witcher Creek, main structural damage was noted to be storage sheds coming off of its foundation due to the intensity of the high water, some of which also entered into a trailer home along Witcher Creek Road. This house was deemed to have major damage as much of the items of the home were destroyed and being thrown out. A handful of cars were also lodged into Witcher Creek and were waiting to be removed as the Storm Survey team passed through the area.

Traveling up the road along Route 60, a few other trouble spots arose in between Chesapeake, Belle, and Dickinson. High water laid along the parking lot of Riverside High School, causing the school, and other local elementary schools that dealt with high water issues, to close for the day.

Another area that was hit hard by the heavy rain was on the other side of the Kanawha River in Chelyan. Slaughter Creek and Little Creek quickly rose out of their banks and resulted in major flooding along the local roadways, including Slaughter Creek Road, Little Creek Road, Cooper Hollow Road, and Fields Creek Road. This area of the county was where the most substantial flooding seemed to have occurred, with three local homes destroyed due to the high water levels.

In the area of Fields Creek, a trailer was ripped off of its foundation at the entrance of Fields Creek Road and looked to have been transported a few feet away when the creek was out of its banks. Several cars were submerged in the mud along Fields Creek Road and a few low lying homes observed major flooding in their basements and garages. Old Glory Road was also completely washed out.

Due to the close proximity of Little Creek Church to Little Creek, the damage was noted to be unsalvageable and would likely have to be demolished. The Chesapeake Volunteer Fire Department, located along Cooper Hollow Road and Old Glory Road, suffered substantial structural damage as a result of the creek rising out of its banks, most likely condemning the building along with losing the fire engine that was stored in the garage of the station. Local residents that live up Cooper Hollow Road were trapped for over 24 hours in their homes as a result of the road becoming washed out.

Outside of the three homes, fire station, and church being destroyed, 22 homes were deemed to have major flooding damage, and an additional 88 homes who observed minor flooding issues.

Flash Flood, Boone

When
August 28, 6:17 AM EST to 12:15 PM EST
Where
Boone County, 0.53 mi ENE of Andrew to 2.87 mi NNW of Bloomingrose
Cause
Heavy Rain
Property damage
$40,000
Reported by
Public
Coordinates
38.103, -81.721

In Danville, Drawdy Creek rose out of its banks and inflicted water to spill onto the roadway at Arvle Lane. A water rescue was conducted to help a citizen trapped in their home. Two other water rescues occurred along Coal River Road in the town of Seth. Sections of Three Fork Road were washed out along with several culverts in the Hopkins Fork area. At least 7 homes were impacted by high water issues in the county, with two of those homes deemed to have observed major flooding impacts.

Flash Flood, Clay

When
August 28, 6:50 AM EST to 11:00 AM EST
Where
Clay County, 0.31 mi W of Floe to 1.22 mi WNW of Big Otter
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
38.649, -81.036

Nebo Walker Road observed high water issues along several spots as a result of Dawson Fork Creek and Stinson Creek rising out of its banks. Near the town of Big Otter, Murphy Fork also rose out of its banks and caused flooding along Clinic Road and Big Otter Road.

Flash Flood, Calhoun

When
August 28, 7:00 AM EST to 11:30 AM EST
Where
Calhoun County, 0.26 mi NNE of Minnora to 0.23 mi ENE of Minnora
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
38.703, -81.098

Stinson Creek and the West Fork of the Little Kanawha River rose out of its banks and caused flooding to occur at the intersection of Route 16 and Stinson Road near the Stinson grocery store. Several people were trapped in their homes due to high water between Minnora and Chloe along Route 16. Around eight homes were affected by minor flooding issues. Also along Route 16, up to two feet of water was observed in the Chloe Auto and Hardware store.

Flash Flood, Boone

When
August 28, 7:15 AM EST to 12:15 PM EST
Where
Boone County, 1.67 mi SW of Andrew to 1.73 mi SW of Andrew
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.080, -81.748

High water was observed along Honeyfork Road in the Foster township.

Flash Flood, Kanawha

When
August 28, 7:15 AM EST to 11:00 AM EST
Where
Kanawha County, 1.51 mi N of Clendenin to 0.47 mi NNE of Clendenin
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.502, -81.352

North of Clendenin, high water was observed near the intersection of Thorofare Road and Bethmont Drive. Additional high water observations were noted near the Clendenin Volunteer Fire Department along Maywood Avenue East.

Flash Flood, Kanawha

When
August 28, 7:30 AM EST to 1:00 PM EST
Where
Kanawha County, 0.69 mi N of Dawes to 0.39 mi S of Ronda
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.160, -81.450

Both Cabin Creek Road and Stockholm Street were inundated with water in Sharon. The roads were closed at the WV Turnpike entrance and exit ramps due to inaccessibility. A water rescue was also conducted to save a trapped motorist.

Flood, Kanawha

When
August 28, 12:58 PM EST to 3:45 PM EST
Where
Kanawha County, 0.42 mi SSW of Chesapeake to 1.43 mi NE of Winifrede Jct
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.214, -81.532

Fields Creek remained above its banks into the afternoon of August 28th, with water continuing to spill onto Fields Creek Road, primarily in the neighborhood near the entrance of the road where it intersects with MacCorkle Avenue.

Flood, Calhoun

When
August 28, 2:33 PM EST to 11:41 PM EST
Where
Calhoun County, 1.48 mi S of Milo to 1.19 mi SSE of Chloe
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
38.699, -81.128

The Little Kanawha River remained out of its banks through the evening of August 28th and continued to spill onto sections of Route 16 between Orma and Chloe.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127403, 1127428, 1127488, 1127498, 1127443, 1127508, 1127545, 1128162, 1128160.